Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Is Hair Loss An Acute Symptom Of HIV

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Acute HIV Infection

... What Is Acute HIV Infection? Testing for Acute HIV Infection Risk of Immune Damage Risk of Infecting Others Treating Acute HIV Infection Pros and Cons of Treating Acute HIV Infection The Bottom Line What Is Acute HIV Infection?
Ask the Experts

Viread Hair loss

I was on Epivir/Viread and Sustiva for two years and was experiencing significant hair loss. My doctor decided (unrelated to the hair loss, of course) that I should take a drug holiday. (I was treated during the acute phase.) During the drug...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...I have had some patients experience aggravating hair loss with 3TC and less so with tenofovir. It can be tough to pin down the culprit drug when used with many other drugs (if indeed Read more »

HIV and hair loss

I am an HIV positive male. I currently have an undetectable viral load and a CD4 count of 170. Additionally, I am on the antiviral Atripla and antibiotic Bactrim. Since becoming undetectable, I have began losing my hair on various parts of my body....
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...Fluxes in the immune system and use of various drugs can impact hair growth. A small percentage of patients report increased hair loss when starting effective HIV therapy. In some cases that stabilized and reveres. Since other conditions can... Read more »

Hair loss & Kaletra

I had a bad acute phase in late July-early August. My doctor was particularly concerned that I was having headaches and urged me to start HAART immediately, which I did. I have been on a Truvada/Kaletra regimen since August 10 and my viral load...
Gerald Pierone, M.D.

Response from Gerald Pierone, M.D.

AIDS Research and Treatment Center of the Treasure Coast
...Hello, and thanks for posting. Although hair loss is a rare complication of antiretroviral therapy, it certainly may occur. Since you have other therapy options it would be reasonable Read more »

Hair Loss and HIV?

Hi Dr. Young,I'm wondering if hair loss is a common symptom of ongoing HIV infection? I have been losing a lot of hair recently (much more than usual), and my scalp seems crusty and sensitive. When I scratch my scalp, there is always crust under...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
...Thanks for your post and words.Hair loss is not a commonly reported side effect of HIV medications, save for known issues with the now-old protease inhibitor, indinavir Read more »
Articles
The Body

What Are the Symptoms of HIV and AIDS?

... When it comes to the symptoms of HIV/AIDS, there are three major points to keep in mind: There's a big difference between the symptoms of HIV and the symptoms of Read more »
AIDS InfoNet

Lymphoma

...B-cells multiply quickly for many years, more mutations occur. Some of these mutations cause cancer. About 4% of people with symptoms of HIV disease develop NHL each year. The rate of NHL in people with HIV is over 80 times higher than for the... Read more »
The Well Project

HIV/AIDS and Lipodystrophy Treatments Part II: Treatments for Fat Loss

Table of Contents Fat in the Body Switching HIV Drugs Fat Loss in the Face Temporary Facial Fillers Permanent Facial Fillers Taking Care of Yourself Fat in the Body Fat is needed for the body to function. It plays an... Read more »
AIDS InfoNet

Hydroxyurea

...lactic acidosis that caused some deaths. Hydroxyurea may cause nausea, vomiting, and diarrhea. It can also lead to weight gain, hair loss, and changes in skin coloring. It may cause birth defects, so pregnant women should not take hydroxyurea. It... Read more »
Connect With Others

hair loss

Posted by mistake1, 1 Reply
...does anyone know if hair loss is an hiv symptom and itchy skin also? Read more »

hair loss

Posted by Anonymous, 1 Reply
...would hair loss be normal for an infected individual...i am sure someone will just say it's stress Read more »

hair loss?

Posted by Anonymous, 3 Replies
In the last year I have lost alot of my hair, has anyone else experience this as a problem or is it from something other than HIV? Read more »

Epivir/hair loss

Posted by Anonymous, 4 Replies
...I have just stated taking Epivir and have noticed that my hair (on my head) is coming out slowly. I have read that hair loss is a rare side effect. My doctor told me that a patient of hers had the same effect and used garlic shampoo which... Read more »